TECHNOLOGY, COMPUTING, AND SIMULATION: Case Report
The Bispectral Index® monitor (BIS®) (Aspect Medical Systems, Inc., Newton, MA) has gained popularity. We report a case of irritant contact dermatitis associated with the use of a BIS® sensor during general anesthesia with a patient in the prone position.
A 70-yr-old man, ASA physical status II, presented for elective lumbar laminectomy at 2 levels under general anesthesia. He reported no allergies to medications and/or adhesives. Propofol and sufentanil were used for anesthetic induction. Cisatracurium was used for skeletal muscle relaxation. The duration of the anesthetic was maintained on nitrous oxide and oxygen at 70% and 30%, respectively, along with 0.5 minimum alveolar anesthetic concentration of sevoflurane and supplemented with bolus sufentanil. All standard noninvasive American Society of Anesthesiologists monitors were placed, as was a BIS® sensor to his forehead after alcohol skin preparation as recommended by the manufacturer. The patient’s eyes were taped, and he was placed in a prone position for a duration of 2 h. His face was placed in a doughnut and his head maintained in neutral position. The surgical and anesthetic course was uneventful and he was tracheally extubated awake in the supine position without difficulty then transferred to the postanesthesia care unit.
On postoperative day 1, the patient was noted to have an area of erythema on his forehead in the location of the BIS® sensor. He complained of no discomfort or itching. No other areas of irritation were noted (e.g., eyelids, IV site, electrocardiogram sites, or surgical dressing site.) He was seen again on postoperative day 2 for follow-up and had a clearly demarcated shiny, inflamed area on his forehead in the shape of the BIS® sensor. He now complained of moderate itching, and some blistering with weeping was noted to the area as well (Fig. 1). There were no signs or indications of infection. Further evaluation with patch testing was offered, but the patient declined. He was treated with hydrocortisone ointment 4 times per day topically and recovered fully after 10 days with no long-term sequelae. This case was reported to the manufacturer along with a photograph of the affected area.
Skin reactions in the form of dermatitis or eczemas are well known and may be broadly classified according to their clinical appearance (1). Clinically, eczemas are puritic with the appearance of glazed, inflammatory areas bordered by normal skin which may have vesicles associated with the lesion (1,2).
One such classification is contact dermatitis, which may be caused by a true allergic etiology mediated by an immunologic response (termed “allergic contact dermatitis”) or to an irritant caused by something that comes in contact to the skin (“irritant contact dermatitis”) (1). Contact allergic dermatitis is a delayed-type hypersensitivity involving repeated exposure to small-molecular-weight substances (haptens) to the skin and immune system, specifically sensitized T cells (1,3). Sensitization to the hapten occurs in approximately 14 days after initial exposure with the clinical eczematous reaction in approximately 24 h up to 1 wk after repeat exposure (1).
Allergic contact dermatitis of the face secondary to a preservative found in a disinfectant used to clean anesthesia masks has been reported (4) as has exposure to latex (5). Irritant contact dermatitis, on the contrary, is not caused by an immune response but rather by skin exposure to a substance that is an irritant or toxin (1,2). Again, the clinical appearance is of an eczematous reaction, which may occur as early as 1 h after exposure in the case of a strong irritant or days to weeks with weaker irritants (1). The diagnosis is usually made on clinical examination with detailed history of exposure to assist and if necessary, histological and/or patch test examination (2).
We believe that the cause of the skin lesion in our patient was caused by an irritant contact dermatitis rather than of an allergic type, because the patient reported no history of atopy, and because of the clinical morphology and the acute onset of the skin reaction. This may have been hastened by the prone position used during the case, because continued pressure of the BIS® sensor caused more skin contact with the electrode conductive gel and/or adhesive rather than pressure necrosis alone, as no ischemic areas were noted. Contact dermatitis from electrocardiogram electrodes has been reported from propylene glycol electrode gel (6) as well as from parachlorometaxylenol used as a bacteriostatic preservative (7).
The possible irritant in this case may have been the silver chloride ink used to produce the circuit or the chloride conductive gel, because the sensor contains no latex, or the adhesive strip which has been found to be the most frequent reactive component in pre-production trials (personal communication with manufacturer, 2001). Patch testing, had it been performed, may have revealed the etiologic agent. We also used electrocardiogram electrodes with silver/silver chloride gel as found on the BIS® sensor.
Again, we present the first case report of an irritant contact dermatitis from the BIS® monitor sensor. Because we are unable to exclude the prone position as a contributing factor, we caution against its use in patients in the prone position because this may cause untoward pressure and/or greater skin contact with the sensor. The prone position also hinders the ability to inspect any areas of concern in patients who may be regarded as at risk of possible dermatitis.
1. Parker F. Skin diseases of general importance. In: Bennett JC, Plum F, eds. Cecil textbook of medicine. 20th ed. Philadelphia: WB Saunders, 1996: 2197–8.
2. Rietschel RL. Irritant contact dermatitis. Dermatol Clin 1984; 2: 545–51.
3. Bergstresser PR. Immunologic mechanisms of contact hypersensitivity. Dermatol Clin 1984; 2: 523–32.
4. Komericki P, Szolar-Platzer C, Kränke B, Aberer W. Face dermatitis from contaminants on a mask for anaesthesia. Br J Dermatol 2000; 142: 163–5.
5. Wyss M, Elsner P, Wüthrich B. Allergic contact dermatitis to natural latex. J Am Acad Dermatol 1992; 27: 650–1.
6. Uter W, Schwanitz HJ. Contact dermatitis from propylene glycol in ECG electrode gel. Contact Dermatitis 1996; 34: 230–1.
7. Ranchoff RE, Steck WD, Taylor JS, Evey P. Electrocardiograph electrode and hand dermatitis from parachlorometaxylenol. J Am Acad Dermatol 1986; 15: 348–50.